We are ALL the Face of Arthritis

Autoimmune diseases bring a whole different set of problems. There's no reason to try and deal alone. Why not be in it together?
We would LOVE to feature your stories and opinions- email us at contribute@thefaceofarthritis.com !

Friday, August 22, 2014

Trial and tribulation...

... does  not even begin to describe my journey over the past two weeks with my new medication;  I started my Humira two weeks ago tomorrow on a Saturday morning after the pharmacy had it overnighted to me so I could start it as soon as possible.  This was my first experience with using an injection pen- outside of practicing on fruit with an Epipen: I was more than a little intimidated when it came with a talking training pen.  (OMG no wonder these drugs are so expensive.  The pen spoke more languages than I do.  I mean, that isn't hard, but still.)
Ohhh boy, #selfiesaturday done right.
I initially was kind of excited, the idea of using a new medical instrument peaked my professional interest.  I prepared myself the way I normal do: wiping the day's thigh with an alcohol swab, letting it air dry, pinching at the skin to find a non tender area.  And after the careful prep work with the talking training pen (In my head, her name is Brenda)  I sat down and got set to take my first dose.  I was prepared, as Brenda had made sure I would be, for the loud clunky "click" that the pen would make when I depressed the button.  I paid attention, just like Brenda insisted, to the viewing window to make sure the solution hadn't turned, and to watch the plunger depress so I would know when the injection was complete.  I even started to count to ten, also suggested by Brenda, to make sure I gave the medication enough time to be administered.
Brenda is a bitch who lies by omission.
While I assumed the medication would sting just like other biologics do, Brenda did not mention the pain that would be a sharp instrument being blindly jabbed into my thigh. She did not mention that I would probably not make it to ten because HOLY SHIT THAT HURTS OW.  I hate Brenda.
Your point is moo.
I am very good at giving injections.  I was trained by doctors who give poke needles around the eye ball, which, people get kind of touchy about, what with the vision and all.  And I can give an injection smoothly enough that I only know its happening because I'm watching it happen.  But that THING- that huge, gangly THING basically accosted me instead of just administering medicine.
Whatever.  maybe it gets better over time.  Maybe I was holding it TOO firmly against my thigh.  Who cares though, because it still comes in standard prefilled syringes so the point is moo.  (Just so we're on the same page, I know that isn't actually the saying.  It's a joke.  See attached graphic.)

 And this is in NO WAY meant to undermine the necessity of the self injecting medication pens.  I totally get that in 70 years when my joints have stiffened and possibly warped some, an every day syringe may not be feasible.  In fact, I'm super glad that Big Pharma has taken the initiative to offer arthritis medications this way.  It  is, surprisingly, insightful on their part.
So as the days passed I found myself using less ibuprofen than I had been (ie not maxing out every dose.)  I found myself not taking ANY tramadol.  I found myself having a spontaneous dance party with my dog.  I even did the #ALSicebucketchallenge .  I didn't pay attention to the difficulty breathing because, hey, I have asthma and pollen counts were high.  But after a week and a half I developed a hive on my left hip.  A rather large hive.  And I drew a line around it, as those of us
A full picture would be weird.  But trust me,
that's my whole hip.
prone to bizarre skin things have learned to do.  Within  the hour it was outside the line.  Within another hour I had a new one on the other hip.
Could I have been bitten by a bug on BOTH hips in almost exactly the same place?  Had I developed an allergy to my laundry detergent, the latex in my trusty old underwear, the oatmeal I'd eaten for breakfast?
Duh, no.
When I woke up the next day I had another hive on my right forearm.  All of them super itchy, none of it improved by oral benadryl.  I finally asked a doctor to look at them at work.  Two doctors, one of whom hadn't seen the hives yet, only heard the discussion, told me I was having a reaction to medication and to call my doctor.
And so that brings us to today, which is officially my first day as a former Humira patient.

Funny aside (because the rest of this wasn't fricking hysterical)- I had to tell my doctor's nurse during all of this that I have an appointment next week with another rheumatologist.  She told me the doctor wanted me to come in next week to evaluate a new drug and I was like, "yeah... so, this is awkward...." and explained that I was seeing someone else.  No judgement, which as a medical assistant, I should never have expected in the least; people change doctors all the time for God knows what reason.  But when in your head you are thinking "because you're all incompetent dicks" it's hard to be sure the other person didn't hear you.

Jesus, this was a long post.  I wonder if anyone hung on till the end.  Or maybe you skimmed to this last paragraph, whatevs.  To each his own, you missed out.  What kind of side effects have you guys had?  Was it instantaneous or did it take some time to notice?

No comments:

Post a Comment